Alert archive / Arizona / Wind Advisories in 2023
Wind Advisory 9, NWS Tucson, AZ
NWS Tucson, AZ issued this wind advisory at Aug 18, 2023, 1:17 PM MST for Pima County, Pinal County, Santa Cruz County, Arizona. It took effect at Aug 20, 2023, 11:00 AM MST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2023, 1:17 PM MST (20:17 UTC)
- In effect from
- Aug 20, 2023, 11:00 AM MST
- Expired
- Aug 20, 2023, 10:00 PM MST
- In force
- 11 hr
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343 WWUS75 KTWC 182017 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 117 PM MST Fri Aug 18 2023 AZZ501-502-515-190430- /O.NEW.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/ Western Pima County-Tohono O'odham Nation-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells 117 PM MST Fri Aug 18 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 10 PM MST SUNDAY... * WHAT...South winds 30 to 35 mph with gusts 40 to 50 mph expected. * WHERE...Western Pima County, Tohono O'odham Nation and Baboquivari Mountains. * WHEN...From 11 AM to 10 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
7 follow-up statements
629 WWUS75 KTWC 190439 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 939 PM MST Fri Aug 18 2023 AZZ501-502-515-191245- /O.CON.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/ Western Pima County-Tohono O'odham Nation-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells 939 PM MST Fri Aug 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 10 PM MST SUNDAY... * WHAT...South winds 30 to 35 mph with gusts 40 to 50 mph expected. * WHERE...Western Pima County, Tohono O'odham Nation and Baboquivari Mountains. * WHEN...From 11 AM to 10 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
214 WWUS75 KTWC 190916 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 216 AM MST Sat Aug 19 2023 AZZ501-502-515-200015- /O.CON.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/ Western Pima County-Tohono O'odham Nation-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells 216 AM MST Sat Aug 19 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 10 PM MST SUNDAY... * WHAT...South to southeast winds 25 to 35 mph with gusts 45-50 mph. The strongest sustained winds will occur in the higher terrain. The strongest wind gusts in the lower deserts will accompany showers and thunderstorms. * WHERE...Western Pima County, Tohono O'odham Nation and Baboquivari Mountains. * WHEN...From 11 AM to 10 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
976 WWUS75 KTWC 192018 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 118 PM MST Sat Aug 19 2023 AZZ501-502-515-201100- /O.CON.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/ Western Pima County-Tohono O'odham Nation-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells 118 PM MST Sat Aug 19 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 10 PM MST SUNDAY... * WHAT...South to southeast winds 25 to 35 mph with gusts 45-50 mph. The strongest sustained winds will occur in the higher terrain. The strongest wind gusts in the lower deserts will accompany showers and thunderstorms. * WHERE...Western Pima County, Tohono O'odham Nation and Baboquivari Mountains. * WHEN...From 11 AM to 10 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
568 WWUS75 KTWC 200917 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 217 AM MST Sun Aug 20 2023 AZZ503>505-210500- /O.EXA.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/ Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County- Including the cities of Nogales, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 217 AM MST Sun Aug 20 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MST THIS EVENING... * WHAT...South to southeast winds 25 to 35 mph with gusts 45-50 mph. The strongest sustained winds will occur in the higher terrain. The strongest wind gusts in the lower deserts will accompany showers and thunderstorms. * WHERE...Upper Santa Cruz River Valley/Altar Valley, Tucson Metro Area and South Central Pinal County. * WHEN...From 11 AM to 10 PM MST Sunday. * IMPACTS...Strong gusty winds may produce areas of localized blowing dust that will reduce visibility. Gusty winds will likely blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ501-502-515-210500- /O.CON.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/ Western Pima County-Tohono O'odham Nation-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells 217 AM MST Sun Aug 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MST THIS EVENING... * WHAT...South to southeast winds 25 to 35 mph with gusts 45-50 mph. The strongest sustained winds will occur in the higher terrain. The strongest wind gusts in the lower deserts will accompany showers and thunderstorms. * WHERE...Western Pima County, Tohono O'odham Nation and Baboquivari Mountains. * WHEN...From 11 AM to 10 PM MST Sunday. * IMPACTS...Strong gusty winds may produce areas of localized blowing dust that will reduce visibility. Gusty winds will likely blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
759 WWUS75 KTWC 202005 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 105 PM MST Sun Aug 20 2023 AZZ501-502-210500- /O.NEW.KTWC.DU.Y.0004.230820T2005Z-230821T0200Z/ /O.CON.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/ Western Pima County-Tohono O'odham Nation- Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells 105 PM MST Sun Aug 20 2023 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * WHAT...For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust. For the Wind Advisory, south winds 25 to 35 mph with local gusts up to 55 mph. * WHERE...Western Pima County and Tohono O'odham Nation. * WHEN...For the Blowing Dust Advisory, until 7 PM MST this evening. For the Wind Advisory, until 10 PM MST this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not drive into an area of blowing dust. Remember, Pull Aside, Stay Alive. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ503>505-515-210500- /O.CON.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/ Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Baboquivari Mountains- Including the cities of Nogales, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 105 PM MST Sun Aug 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * WHAT...South to southeast winds 25 to 35 mph with gusts 45- 50 mph. The strongest sustained winds will occur in the higher terrain. The strongest wind gusts in the lower deserts will accompany showers and thunderstorms. * WHERE...Upper Santa Cruz River Valley/Altar Valley, Tucson Metro Area and South Central Pinal County. * WHEN...From 11 AM to 10 PM MST Sunday. * IMPACTS...Strong gusty winds may produce areas of localized blowing dust that will reduce visibility. Gusty winds will likely blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
004 WWUS75 KTWC 210200 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 700 PM MST Sun Aug 20 2023 AZZ501-502-210500- /O.EXP.KTWC.DU.Y.0004.000000T0000Z-230821T0200Z/ /O.CON.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/ Western Pima County-Tohono O'odham Nation- Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells 700 PM MST Sun Aug 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... ...BLOWING DUST ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Western Pima County and Tohono O'odham Nation. * WHEN...Wind Advisory is in effect until 10 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ503>505-515-210500- /O.CON.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/ Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Baboquivari Mountains- Including the cities of Nogales, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 700 PM MST Sun Aug 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * WHAT...South to southeast winds 25 to 35 mph with gusts 45 to 50 mph. The strongest sustained winds will occur in the higher terrain. The strongest wind gusts in the lower deserts will accompany showers and thunderstorms. * WHERE...Upper Santa Cruz River Valley/Altar Valley, Tucson Metro Area and South Central Pinal County. * WHEN...Until 10 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
732 WWUS75 KTWC 210459 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 959 PM MST Sun Aug 20 2023 AZZ501>505-515-210600- /O.EXP.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/ Western Pima County-Tohono O'odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 959 PM MST Sun Aug 20 2023 ...WIND ADVISORY WILL EXPIRE AT 10 PM MST THIS EVENING... $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Aug 18, 9:02 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 18, 9:02 AM MST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 902 AM MST Fri Aug 18 2023 .SYNOPSIS...Scattered showers and thunderstorms are expected again this afternoon and evening with cooler temperatures. Moisture being pushed toward Arizona from Hurricane Hilary is expected to enhance the rainfall of showers and thunderstorms across areas south and west of Tucson Saturday afternoon through Saturday night. Otherwise, cooler temperatures and scattered showers and thunderstorms are expected late this weekend into next week. && .DISCUSSION...Currently some weak showers and associated cloud cover to the south of Tucson. This will likely last another hour then skies will begin to clear some. Skies are already clear east of Tucson. Today looks to be a fairly active day. The 18/12Z HREF and other CAM models show convection starting this afternoon mainly east of Tucson at first. Storms then progress west/northwest likely along outflows and move through Tucson late this afternoon or early evening then continue into central and western Pima County. The main threats with these storms will be strong to severe outflow winds as well as heavy rainfall and localized flash flooding. Storms will also be aided by a weak impulse moving in from the east. The HREF shows 70-90 percent neighborhood probabilities of winds greater than 30 kts for most of southeast Arizona and a 10 percent neighborhood probability for winds greater than 50 kts in Pinal County and central/western Pima County. Blowing dust will likely be an issue this evening in Pinal County and central Pima County. High temperatures will be right around normal. Please see the previous discussion for longer term details. && .AVIATION...valid through 19/18z. ISOLD -SHRA with bases 8-12k ft AGL this morning. Areal coverage incrg aft 18/19z to SCT -SHRA/-TSRA and contg thru 19/07z before diminishing toward end of valid pd. Typical diurnal trends for SFC winds 8-15 kts. Erratic wind gusts of 35-45 kts near any TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms are expected again today with likely more widespread activity and with a few severe storms possible. Then Saturday afternoon through Saturday night heavy rainfall producing showers and thunderstorms are possible south and west of Tucson thanks to moisture from tropical storm Hilary. Gusty southeasterly winds are expected Sunday afternoon, strongest in the Gila valley, however minimum humidity levels will range from the mid 20s in the Gila Valley to 40+ Tucson westward. After that, we will have the typical daily rounds of scattered showers and thunderstorms with temperatures and humidity level running closer to normal, which hasn't been the norm lately. && .PREV DISCUSSION... /issued 330 AM MST Fri Aug 18 2023/ The scattered showers/isolated thunderstorms that were across the area before midnight have pushed north of the forecast area. A few light showers still possible this morning as radar is showing a few south of the Intl border. The special Tucson 06z sounding had a PW value up near 1.70" although that value was contaminated a bit due to the thunderstorms that were around at release time. The 12z sounding should give a better idea where the Tucson PW is at. Although debris clouds will slow down heating an hour or two today, the combination of a moist atmosphere and a disturbance aloft moving in from east later today will bring scattered showers and thunderstorms. A few of the storms will be strong to severe with locally heavy rain. Blowing dust may be an issue this evening W-NW of Tucson. Still on track with additional moisture pushing across the area this weekend associated with Hurricane Hilary. The 3 am advisory had Hilary located 400 miles S of Cabo San Lucas MX as a cat 4 hrcn. Little has changed with track of Hilary west of Baja Pen and weakening as it moves into cooler waters. Little has changed from previous forecast for our area with areas south and west of Tucson seeing the best chances for heavy rain that could produce flash flooding. No changes were made to the flood watch area. Areas east of Tucson will see less chances of storms. Moisture remains in place next week for daily chances of showers and thunderstorms. With the large dome of high pressure over the central part of the CONUS, there is the potential for an easterly wave to move out of the Gulf of Mexico next week. At this time it could be around Wed/Thu time frame. High temperatures will be hanging around normal with day-to-day variability. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch from Saturday morning through Sunday evening for AZZ501>503-515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:17 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 17, 11:06 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 18, 1:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 18, 1:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Aug 18, 2:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 18, 2:51 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 18, 3:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 18, 3:31 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Aug 18, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Aug 18, 3:48 PM MST | Dust Storm Advisory | TWC | Cochise, Graham | 57 min |
| Aug 18, 3:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 18, 4:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 44 min |
| Aug 18, 4:42 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 18, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 47 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.